Alert archive / South Carolina / Severe Thunderstorm Warnings in 2026

Severe Thunderstorm Warning 9, NWS Columbia, SC

March 12, 2026Clarendon County, Sumter County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Mar 12, 2026, 11:15 AM EDT for Clarendon County, Sumter County, South Carolina. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 12, 2026, 11:15 AM EDT (15:15 UTC)
Expired
Mar 12, 2026, 12:00 PM EDT
In force
45 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Clarendon County, SC, Sumter County, SC

The radar

The Columbia radar (KCAE), 99 km from the middle of the area, began a volume at 15:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 12, 7:14 AM EDTTornado WatchSPC5 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 3.3 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2026-03-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2026-03-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 202 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1447 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
202 m²/s²
0-3 km storm-relative helicity
186 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

471 
WUUS52 KCAE 121515
SVRCAE
SCC027-085-121600-
/O.NEW.KCAE.SV.W.0009.260312T1515Z-260312T1600Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
1115 AM EDT Thu Mar 12 2026

The National Weather Service in Columbia has issued a

* Severe Thunderstorm Warning for...
  Clarendon County in central South Carolina...
  East central Sumter County in central South Carolina...

* Until noon EDT.

* At 1114 AM EDT, severe thunderstorms were located along a line
  extending from 9 miles south of Elliott to near Santee Cooper
  Regional Airport to 6 miles west of Eastern Lake Marion, moving
  east at 50 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to trees and powerlines.

* Locations impacted include...
  Manning, Woods Bay State Park, Santee Cooper Regional Airport,
  Alcolu, Turbeville, Gable, Davis Station, Brogdon, Shiloh, and
  Foreston.

This includes Interstate 95 between mile markers 110 and 145.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

A Tornado Watch remains in effect until 100 PM EDT for central South
Carolina.

&&

LAT...LON 3382 7992 3377 7999 3372 7997 3352 8009
      3354 8034 3359 8034 3394 8026 3396 8018
      3395 8017 3398 8012 3403 7997 3401 7991
      3399 7989 3395 7998 3388 7994 3388 7988
TIME...MOT...LOC 1514Z 250DEG 43KT 3397 8016 3363 8020 3340 8029 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

DH
2 follow-up statements
781 
WWUS52 KCAE 121526
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
1126 AM EDT Thu Mar 12 2026

SCC027-085-121600-
/O.CON.KCAE.SV.W.0009.000000T0000Z-260312T1600Z/
Clarendon SC-Sumter SC-
1126 AM EDT Thu Mar 12 2026

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL NOON EDT FOR
EASTERN CLARENDON AND EAST CENTRAL SUMTER COUNTIES...

At 1126 AM EDT, severe thunderstorms were located along a line
extending from near Sardis to 9 miles east of Manning to near
Eadytown, moving east at 50 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to trees and powerlines.

Locations impacted include...
Woods Bay State Park, Turbeville, Shiloh, and Foreston.

This includes Interstate 95 between mile markers 138 and 144.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 100 PM EDT for central South
Carolina.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3353 8018 3367 8014 3398 8006 3403 7997
      3401 7991 3399 7989 3395 7998 3388 7994
      3388 7988 3382 7992 3377 7999 3372 7997
      3352 8009
TIME...MOT...LOC 1526Z 270DEG 43KT 3401 8001 3367 8005 3344 8014 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

DH
998 
WWUS52 KCAE 121551
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
1151 AM EDT Thu Mar 12 2026

SCC027-085-121601-
/O.EXP.KCAE.SV.W.0009.000000T0000Z-260312T1600Z/
Clarendon SC-Sumter SC-
1151 AM EDT Thu Mar 12 2026

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN CLARENDON AND EAST
CENTRAL SUMTER COUNTIES WILL EXPIRE AT NOON EDT...

The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.

A Tornado Watch remains in effect until 100 PM EDT for central South
Carolina.

LAT...LON 3353 8018 3367 8014 3398 8006 3403 7997
      3401 7991 3399 7989 3395 7998 3388 7994
      3388 7988 3382 7992 3377 7999 3372 7997
      3352 8009
TIME...MOT...LOC 1551Z 270DEG 43KT 3410 7968 3376 7972 3353 7981 

$$

DH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 12, 7:17 AM EDT, 3 hours 58 minutes earlier. Its key messages:

  • 1. A cold front is forecast to bring a line of strong to severe storms this morning, with strong and gusty winds expected in advance of the front and just behind it.
  • 2. Another strong cold front is forecast to push into and through the area Sunday and Monday.
  • 3. Well below normal temps expected early next week, with a widespread frost possible.
Area forecast discussion, Mar 12, 7:17 AM EDT, 3 hours 58 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
717 AM EDT Thu Mar 12 2026

.WHAT HAS CHANGED...
A Tornado Watch has been issued until 1p across the entire
forecast area. Aviation discussion updated for 12z TAFs.

&&

.KEY MESSAGES...
- 1. A cold front is forecast to bring a line of strong to
  severe storms this morning, with strong and gusty winds
  expected in advance of the front and just behind it.
- 2. Another strong cold front is forecast to push into and
  through the area Sunday and Monday.
- 3. Well below normal temps expected early next week, with a
  widespread frost possible.

&&

.DISCUSSION...
KEY MESSAGE #1: A cold front is forecast to bring a line of
strong to severe storms this morning, with strong and gusty
winds expected in advance of the front and just behind it.

Water vapor imagery tonight reveals a sharp mid-level shortwave
over eastern TX and Louisiana, rapidly propagating
northeastward. A broad area of low pressure exists ahead of this
system, with a large and deep low pressure centered across the
northeastern US and extending along the eastern slopes of the
Appalachians. A secondary surface low is developing in the
immediate vicinity of the aformentioned shortwave, helping to
drive the development of a QLCS. This is a pretty robust QLCS at
this hour, supported by strong synoptic support and 50-100 j/kg
of 3k CAPE. The overall setup favors this to continue marching
eastward towards our forecast area. RAP/HRRR/REFS guidance all
forecasts generally 250-500 j/kg of SBCAPE & 50-100 j/kg of 3km
CAPE. Strong warm advection is fostering surface dewpoints in
the low to mid 60s which should be sufficient to actually yield
CAPE similar to what the guidance is showing. As the shortwave
continues to merge with the deep trough to its north, low-level
flow will continue to strengthen ahead of the line of storms,
with 0-3km shear on the order of 40-50 knots as the line
approaches. This forecast remains on track, with the QLCS
pushing into our forecast area shortly. A Tornado Watch has been
hoisted for the entire area until 1p in anticipation of
potential damaging wind gusts and brief, spin up tornadoes.
Please have weather awareness today!

The expectation is that this line will maintain and approach the
region between 7a and 12p, pushing eastward by the end of that
timeframe. This line has been a pretty frequent producer of
mesovortices as it has propagated across Louisiana and
Mississippi last night and early this morning. With the
aformentioned low-level CAPE profile, in addition to strong,
southwesterly 0-3km shear vectors, expect that the line will be
capable of strong to severe weather. Strong to damaging wind
gusts are the primary threat (and this is outside of 30+ mph non
thunderstorm gusts ahead of the front), with some weak spin up
tornadoes possible given the somewhat favorable setup for
mesovortex production.

Once the line pushes through, the airmass should begin drying as
winds shift out of the west and northwest at the surface. The
gustiness will likely remain but fall back into the 20-30 mph
range instead of 30+ mph near the front. Highs are probably
being hit as this AFD is written give that we are still in the
70s and temps are expected to fall behind the front.

KEY MESSAGE #2: Another strong cold front is forecast to push
into and through the area Sunday and Monday.

After a couple of days with near normal temps and dry
conditions, a broad warm sector is forecast to overspread the
region ahead of a deep, large surface low pushing into the Great
Lakes region. A weak shortwave is forecast to precede this deep
trough, yielding strong moisture return on Sunday. Isentropic
lift is expected to lead to some showers during the day on
Sunday as moisture rapidly increases across the area. This
moisture plume should push to the north of the area thereafter,
with an intense cold front pushing eastward on Monday morning.
Depending on the timing of this front, another round of strong
storms is possible on Monday morning or early afternoon.
Regardless, more rain/storms may approach Monday with strong,
non-thunderstorms wind gusts likely as well with this system.

KEY MESSAGE #3: Well below normal temps expected early next
week, with a widespread frost possible.

Behind the aformentioned front, a strong, arctic high pressure
is forecast to shift into the central Plains and OH Valley. LREF
guidance seems to be in fairly good agreement that this airmass
next week will be cold & dry. The grand ensemble mean shows
surface high pressure in the 85-95th percentile pressures across
the deep south as the surface high settles into the area.
Temperatures are forecast to end up in the low 30s both Monday
and Tuesday night. Given that things are beginning to green up &
bloom, we are growing concerned about a potential widespread
frost early next week. Stay tuned to the forecast if you have
any plants outdoors that may need protection from the cold!

&&

.AVIATION /12Z THURSDAY THROUGH MONDAY/...
Restrictions Likely Develop this Morning....

A line of showers and thunderstorms will move through the
forecast area this morning. Ceilings are expected to fall into
MVFR ahead of the line, with further reductions possible this
morning as the convection moves over the terminals. Strong wind
gusts are possible with any thunderstorms that pass over a
terminal. Gusty winds are expected to develop outside of
thunderstorms today, both ahead of and behind the frontal
boundary. VFR conditions return between 21Z and 23Z as drier air
works into the area behind the cold front with winds gradually
diminishing tonight.

EXTENDED AVIATION OUTLOOK...No notable restrictions expected until
early next week.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...Lake Wind Advisory until 8 PM EDT this evening for SCZ016-018-
     020>022-025>031-035-037-038-041-115-116-135>137.
GA...Lake Wind Advisory until 8 PM EDT this evening for GAZ040-
     063>065-077.

&&

DISCUSSION...PL
AVIATION...7

In the hours before

Local storm report, Mar 12, 10:19 AM EDT, 56 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
1019 AM EDT Thu Mar 12 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 AM     Tstm Wnd Dmg     6 SSW Trenton           33.66N 81.86W
03/12/2026                   Edgefield          SC   Emergency Mngr

            Trees reported down at Bettis Academy
            School.

&&
Local storm report, Mar 12, 10:29 AM EDT, 46 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
1029 AM EDT Thu Mar 12 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0852 AM     Tstm Wnd Dmg     6 WNW Newberry          34.32N 81.71W
03/12/2026                   Newberry           SC   Public

            Trees reported down on Beaver Dam Creek
            Road.

&&
Local storm report, Mar 12, 10:43 AM EDT, 32 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
1043 AM EDT Thu Mar 12 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0951 AM     Tstm Wnd Dmg     2 SSE Ballentine        34.10N 81.22W
03/12/2026                   Richland           SC   Trained Spotter

            Reports of trees snapped at the intersection
            of Dreher Shoals Road and Garden Brook
            Drive. Additional trees snapped further down
            on Leamington Way.

&&
Local storm report, Mar 12, 10:48 AM EDT, 27 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
1048 AM EDT Thu Mar 12 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1027 AM     Tstm Wnd Dmg     3 ESE Gaston            33.80N 81.05W
03/12/2026                   Lexington          SC   Dept of Highways

            Trees down near Pine Plain Rd and Mack
            Street.

&&
Local storm report, Mar 12, 11:02 AM EDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
1102 AM EDT Thu Mar 12 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1025 AM     Tstm Wnd Dmg     4 S Bamberg             33.24N 81.03W
03/12/2026                   Bamberg            SC   Public

            Numerous trees reported down in yard at the
            intersection of Harley Road and Highway 601.

&&
Special weather statement, Mar 12, 11:11 AM EDT, 4 minutes before
Special Weather Statement
National Weather Service Columbia SC
1111 AM EDT Thu Mar 12 2026

SCZ016-022-029-031-121545-
Chesterfield SC-Kershaw SC-Sumter SC-Lee SC-
1111 AM EDT Thu Mar 12 2026

...Strong thunderstorms will impact portions of Lee, Chesterfield,
northeastern Sumter and northeastern Kershaw Counties through 1145 AM
EDT...

At 1111 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles west of Chesterfield to 6 miles east of
Cassatt to Mulberry. Movement was northeast at 45 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Sumter, Cheraw, Bishopville, Chesterfield, Cheraw State Park,
Northeastern Technical College, Cassatt, Elliott, Cheraw Municipal
Airport, Mulberry, Lee State Park, Carolina Sandhills Wildlife
Refuge, Sumter County Airport, Mcbee, Mayesville, Society Hill,
Lynchburg, Ruby, Patrick, and Bethune.

This includes the following highways...
 Interstate 20 in South Carolina between mile markers 106 and 125.
 Interstate 95 near mile marker 146.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 100 PM EDT for central South
Carolina.

&&

LAT...LON 3460 7981 3453 7983 3449 7990 3449 8005
      3437 8029 3432 8024 3437 8018 3432 8017
      3423 8011 3415 8015 3403 7998 3391 8043
      3428 8046 3472 8035 3479 7993 3468 7986
      3464 7980 3462 7979
TIME...MOT...LOC 1511Z 244DEG 38KT 3474 8020 3434 8032 3395 8034

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

DH

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 12, 8:09 AM EDTSevere Thunderstorm WarningCAEEdgefield, McCormick51 min
Mar 12, 8:58 AM EDTSevere Thunderstorm WarningCAEAiken, Edgefield, Fairfield, Lexington, Newberry, Richland and 1 more47 min
Mar 12, 9:21 AM EDTTornado WarningCAEAiken, Lexington, Saluda29 min
Mar 12, 9:27 AM EDTSevere Thunderstorm WarningCAEAiken, Bamberg, Barnwell48 min
Mar 12, 9:38 AM EDTTornado WarningCAEFairfield, Lexington, Newberry, Richland37 min
Mar 12, 9:41 AM EDTSevere Thunderstorm WarningCAEAiken, Bamberg, Barnwell, Calhoun, Fairfield, Kershaw and 4 more49 min
Mar 12, 9:52 AM EDTTornado WarningCAELexington, Richland23 min
Mar 12, 10:07 AM EDTSevere Thunderstorm WarningCAEBamberg, Calhoun, Clarendon, Orangeburg38 min
Mar 12, 10:13 AM EDTTornado WarningCAEBamberg32 min
Mar 12, 10:31 AM EDTSevere Thunderstorm WarningCAECalhoun, Chesterfield, Clarendon, Fairfield, Kershaw, Lancaster and 4 more44 min
Mar 12, 10:46 AM EDTSevere Thunderstorm WarningCAECalhoun, Clarendon, Orangeburg44 min
Mar 12, 11:11 AM EDTSpecial Weather StatementCAEChesterfield, Lee34 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2026Every severe thunderstorm warning in 2026

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.